Unilateral Adrenal Hemorrhage: A Rare Complication of Anticoagulant Use.
Unilateral adrenal hemorrhage is a rare but deadly complication that can occur secondary to causes such as trauma and metastasis. A 55-year-old male with a history of metastatic lung adenocarcinoma and deep vein thrombosis managed with rivaroxaban presented with acute right abdominal and flank pain. A CT angiogram of the abdomen showed a retroperitoneal hematoma around the right adrenal gland, consistent with a unilateral adrenal hemorrhage. An MRI showed no signs of adrenal metastasis and the patient had no history of trauma. The volume of the hematoma did not change in size and the patient was hemodynamically stable, which only prompted supportive management. Anticoagulant use is a known risk factor for bilateral adrenal hemorrhage. However, this case demonstrates that unilateral adrenal hemorrhage can also be a complication, one that usually appears subclinically. It can present non-specifically but may progress to a more fatal bilateral hemorrhage. Hence, it demands a high index of suspicion for patients on systemic anticoagulation.
Nasser B, Bughrara MS, Alakhras H, Nasser Z, Jameel OF. Unilateral adrenal hemorrhage: a rare complication of anticoagulant use. Cureus. 2022 Jun 10;14(6):e25821. doi: 10.7759/cureus.25821. PMID: 35822147.